Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 22, NWS Green Bay, WI

May 12, 1998Marathon County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 12, 1998, 6:47 PM CDT for Marathon County, Wood County, Wisconsin. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 1998, 6:47 PM CDT (23:47 UTC)
Expired
May 12, 1998, 7:50 PM CDT
In force
63 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Marathon County, WI, Wood County, WI

What was reported inside it

TimeReportWhereRemark
May 12, 7:40 PM CDTHail 0.75Wausau, WI
May 12, 7:50 PM CDTHail 1Wausau, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr
May 12, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 122347 RRA
SVRGRB
WIC073-141-130050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
647 PM CDT TUE MAY 12 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN CENTRAL WISCONSIN
  NORTHERN WOOD COUNTY IN CENTRAL WISCONSIN

* UNTIL 750 PM CDT

* AT 642 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SEVERE
  THUNDERSTORMS NEAR STRATFORD AND SOUTH OF MARSHFIELD.  THE STORMS
  WERE MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MARSHFIELD BY 655 PM
  WAUSAU BY 715 PM

THESE STORMS CONTAIN HAIL UP TO ONE INCH IN DIAMETER.  MOVE TO A
STURDY SHELTER xAND STAY AWAY FROM WINDOWS.

DI/MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:30 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 12, 3:30 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT TUE MAY 12 1998

SHOWERS AND THUNDERSTORMS ARE THE MAIN CONCERNS FOR TONIGHT.

RADAR SHOWED SHOWERS MAKING THEIR WAY OUT OF NORTH-CENTRAL WI AT 1845Z
OTHERWISE NO PCPN ACROSS THE FORECAST AREA. GOES-8 IR SHOWED COOLING
CLOUD TOPS IN ADVANCE OF THE FRONT OVER NORTHERN IA AND SOUTHERN MN AT
1825Z. DEW POINTS ACROSS THE AREA RANGED FROM THE UPPER 40S NEAR THE
UPPER MI BORDER TO THE MID 50S IN THE FOX VALLEY. ADAP DATA AT 18Z SHOWS
BEST INSTABILITY ALONG AN AXIS FROM EASTERN MO INTO CENTRAL MN.

ETA/NGM MODELS POINT INDICATE VORT MAX AND ASSOCIATED LIFT MAKING ITS
WAY ACROSS THE STATE DURING THE NIGHT. RH VALUES INCREASE ON SOUTHERLY
FLOW AHEAD OF THE SURFACE COLD FRONT. UPPER DIVERGENCE IN RIGHT ENTRANCE
REGION OF 250 MB JET STREAK INDICATED OVER CENTRAL AND SOUTHERN WI
OVERNIGHT. BEST 1000 MB MOISTURE CONVERGENCE IS OVER EASTERN WI AT 06Z.

PLENTY OF FACTORS POINTING TO SHOWERS/THUNDERSTORMS FOR TONIGHT SO HIGH
POPS ARE IN ORDER.

MG

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.